Thunderstorm Wind, Benton
- When
- July 21, 4:52 AM CST to 4:56 AM CST
- Where
- Benton County, Vinton
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.167, -92.033
Trees down
An upper level disturbance combined with a low level jet in a near tropical atmosphere to produce a line of thunderstorms across Iowa during the overnight hours. The line bowed briefly around dawn as it crossed Benton County Iowa and produced a damaging downburst in the city of Vinton.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper level disturbance combined with a low level jet in a near tropical atmosphere to produce a line of thunderstorms across Iowa during the overnight hours. The line bowed briefly around dawn as it crossed Benton County Iowa and produced a damaging downburst in the city of Vinton. Additional downbursts occurred in southern Buchanan County, far northwest Linn County, and Delaware County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 21, 3:05 AM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 405 AM CDT THU JUL 21 2005 .SYNOPSIS... SURFACE BOUNDARY EXTENDS FROM SWRN WI INTO SW IA EARLY THIS MORNING. AIRMASS IN THE VCNTY OF THE BOUNDARY IS QUITE JUICY WITH MID 70S DEWPOINTS POOLED ALONG THE BOUNDARY. TEMPS AT 08Z WERE STILL IN THE UPPER 70S TO LOW 80S. MCS IN THE FORM OF A LINE OF STRONG TSRA EXTENDS FROM SWRN MN THROUGH WRN IA INTO NW MO. && .SHORT TERM...(TODAY AND TONIGHT) CONCERN THIS MORNING WILL BE THE MCSS ARRIVAL INTO THE WESTERN CWA. CURRENT TIMING SUGGESTS THAT TSRA SHOULD REACH WESTERN CWA AROUND 12Z AND THE MS RIVER 13-14Z. BASED ON THIS TIMING HAVE UPPED POPS W OF THE RIVER TO HIGH CHANCE. AM RELUCTANT TO GO ANY HIGHER AT THIS TIME. IT APPEARS THE CONVECTION IS STARTING TO OUT RUN THE S/W ENERGY. ALSO KDMX RADAR SHOWS OUTFLOW IS MOVING OUT AHEAD OF THE TSRA NORTH OF I80 WITH SOME DECREASE IN COVERAGE BEHIND THE OUTFLOW. IT LOOKS LIKE LINE COULD DO A SPLIT WITH BEST COVERAGE TO THE NORTH AND SOUTH OF THE CWA. WILL WATCH TSRA AS IT MOVES THROUGH CENTRAL IA AND IT LOOKS LIKE IT WILL HOLD TOGETHER...AN UPDATE WILL BE ISSUED TO INCREASE POPS. AFTER CONVECTION MOVES THROUGH THIS MORNING ATMOSPHERE SHOULD STABILIZE ENUF TO LIMIT ANY ADDITIONAL DEVELOPMENT DURING THE AFTERNOON OVER MUCH OF THE CWA. EXPECT ANOTHER HOT/HUMID AFTERNOON WITH TEMPS IN THE SOUTH RECOVERING INTO THE LOW 90S AND DEWPOINTS STAYING IN THE LOW 70S. THIS SHOULD PRODUCE HEAT INDICES AROUND 105 FOR A SHORT TIME AT SOME LOCATIONS SOUTH OF I80. NO ADVISORY PLANNED AT THIS TIME SINCE HEAT WILL BE SHORT LIVED. SLIGHTLY MORE COMFORTABLE CONDITIONS WILL MOVE IN THURSDAY NIGHT WITH BOUNDARY SHIFTING TO THE SOUTH AND SURFACE TURNING TO THE NORTHEAST...ADVECTING IN SOME LOWER DEWPOINTS. ..DLF.. && .LONGER TERM...(FRIDAY THROUGH NEXT WEDNESDAY) MODELS IN GENERALLY GOOD AGREEMENT ON BUILDING LARGE UPPER RIDGE ACRS THE CENTRAL PLAINS AND MID MS RVR VALLEY THROUGH SAT. THUS MAIN STORM TRACK WILL STILL LOOK TO BE SHUNTED TO THE NORTH AND NORTHEAST OF THE CWA ALLOWING THE NOW WELL ADVERTISED HOT AND DRY REGIME/CAPPING WARM DOME TO TAKE GRIP OF THE CWA FOR THE WEEKEND AND INTO EARLY NEXT WEEK. BEFORE THEN...LATEST INDICATIONS SUGGEST GRT LKS SFC HIGH WILL CIRCULATE DRIER AIR INFLUX INTO THE CWA ON FRI AS AN INHERENT NORTHEAST FETCH OFF THIS FEATURE INCREASES. ALTHOUGH THIS WILL BRING DOWN HUMIDITY LEVELS...DRIER AIRMASS WILL BE EASY TO HEAT AND TEMPS SHOULD STILL WARM UP EASILY INTO THE LOW TO MID 90S IN MUCH OF THE CWA. THE GFS HINTS AT SOME ELEVATED CONVECTION DEVELOPING ACRS CENTRAL IA AND INTO THE WESTERN DVN CWA FRI NIGHT IN DEVELOPING RETURN FLOW REGIME AND AS VORT MAX DROPS DOWN ACRS SOUTHERN MN AND WI...BUT FEEL THREAT TOO ISOLATED TO MENTION AT THIS POINT(AS WELL AS THE NAM AND UKMET ARE DRY). AS GRT LKS RIDGE STARTS TO EDGE EASTWARD ON SAT...RETURN FLOW WILL CONTINUE TO DEVELOP AND INCREASE FROM WEST TO EAST ACRS THE CWA...WITH THERMAL PROFILES PROGGED TO WARM UP ENOUGH TO ALLOW SOME TEMPS IN THE LOCAL AREA TO CLIMB INTO THE UPPER 90S. AS UPPER RIDGE CENTER BUILDS ACRS THE EASTERN TN VALLEY AND SOUTHEAST CONUS INTO SUNDAY...CIRCULATION ON ITS HIND END WILL PULL A PORTION OF SUBSTANTIAL LLVL THERMAL POOL OUT OF THE PLAINS AND ACRS THE CWA FOR A GOOD SHOT AT TRIPLE DIGIT READINGS. THE OPPRESSIVE HEAT SHOULD LAST INTO MONDAY...BUT MEDIUM RANGE MODELS AGAIN SIGNAL AN END TO THE CRAZINESS BY MID WEEK AS NORTHERN STREAM WAVE ENERGY DIGS A TROUGH ACRS THE UPPER MIDWEST AND EVENTUALLY ALLOWS MUCH COOLER AIR TO DUMP DOWN ACRS THE REGION BY WED. FROPA PROCESS WITH THIS CHANGE WILL BE THE NEXT MAIN CHANCE OF PRECIP...AND WITH SOME EXPECTED MODEL SLOW DOWN IN HANDLING OF THIS INCOMING COOL PUSH...BEST CHANCE APPEARS TO BE LATER TUE AND TUE NIGHT. BEFORE FROPA...WENT ABOVE GUIDANCE FOR NEXT TUE HIGHS...AGAIN TAKING INTO ACCOUNT A SLOWER FRONTAL PASSAGE THAN CURRENTLY PROGGED. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && DLF/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 525 AM CDT THU JUL 21 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 525 AM CDT THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI... NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING MAINLY ALONG AND NORTH OF HIGHWAY 34. THE GREATEST SEVERE WEATHER RISK WILL BE DAMAGING STRAIGHT LINE WINDS. A LINE OF THUNDERSTORMS MOVING OUT OF CENTRAL IOWA WILL MOVE THROUGH EASTERN IOWA AND WEST CENTRAL AND NORTHWEST ILLINOIS AND NORTHEAST MISSOURI THIS MORNING. THE STRONGEST STORMS SHOULD BE NORTH OF HIGHWAY 34 AND WILL HAVE THE POTENTIAL OF PRODUCING WINDS GUSTS AROUND 60 MPH. ONCE THESE STORMS MOVE THROUGH...THE THREAT OF ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE LOW. TEMPERATURES IN THE LOWER TO MIDDLE 90S AND HIGH HUMIDITIES WILL COMBINE TO CREATE HEAT INDICES OF 100 TO 105 OVER MUCH OF THE AREA THIS AFTERNOON. A FEW LOCATIONS IN SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS COULD SEE HEAT INDICES APPROACHING 110 FOR AN A COUPLE OF HOURS LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A HEAT WAVE IS STILL SLATED FOR THE WEEKEND AS A VERY WARM DOME OF AIR BUILDS ACROSS THE AREA FROM THE WEST. TEMPERATURES MAY RISE UP TO AROUND THE 100 DEGREE MARK ON SUNDAY AND THEN AGAIN ON MONDAY. IF THESE KIND OF TEMPERATURES ARE ATTAINED...HEAT INDICES LIKELY WILL RANGE FROM 105 UP TO 110 DEGREES ON BOTH SUNDAY AND MONDAY AFTERNOON. LATEST INDICATIONS SUGGEST A COLD FRONT WILL DROP OUT OF CANADA AND PASS THROUGH THE AREA NEXT TUESDAY OR TUESDAY NIGHT. THIS SYSTEM WILL BRING RELIEF FROM THE HEAT...AS WELL AS THE NEXT MAIN CHANCE FOR RAIN. TEMPERATURES BY NEXT WEDNESDAY MAY ONLY BE IN THE LOW TO MID 80S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING FOR AREAS NORTH OF HIGHWAY 34. DLF/12
The Quad Cities radar (KDVN), 135 km away, was scanning. The volume nearest the first event began at 10:51 UTC.
5 thunderstorm wind, 3 heavy rain. Local standard time, as filed.
Trees down
2.95 inches of rain in just over 30 minutes with street flooding.
1.75 inches of rain in 1 hour.
Three separate downbursts occured from Rowley to Quasqueton. A tree fell on a building in Rowley roughly 0508-0513 CST. Another tree was downed on 278th Street 1.5 miles west of Quasqueton roughly 0513-0517 CST. In Quasqueton, a tree fell on a car roughly 0517-0521 CST.
Trees down.
Jct of Highways 13 and 20
1.70 inches of rain measured in 3 different spots across town in 1 hour.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466173, 5466245, 5466246, 5466244, 5466241, 5466242, 5466243, 5466247.